Alert archive / Virginia / Flash Flood Warnings in 1999

Flash Flood Warning 23, NWS Blacksburg, VA

September 5, 1999Rockbridge County, City of Buena Vista, City of Lexington, Virginia

NWS Blacksburg, VA issued this flash flood warning at Sep 5, 1999, 2:45 AM EDT for Rockbridge County, City of Buena Vista, City of Lexington, Virginia. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 5, 1999, 2:45 AM EDT (06:45 UTC)
Expired
Sep 5, 1999, 6:40 AM EDT
In force
4 hr
Issued by
NWS Blacksburg, VA
Area
Whole counties

Counties City of Buena Vista, VA, City of Lexington, VA, Rockbridge County, VA

The radar

The Roanoke radar (KFCX), 113 km from the middle of the area, began a volume at 06:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 6.8 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 1999-09-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 16 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 1999-09-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -83 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
16 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
929 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-83 m²/s²
0-3 km storm-relative helicity
-19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KROA 050645
FFWRNK
VAC163-530-678-051040-

BULLETIN--EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
245 AM EDT SUN SEP 5 1999

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ROCKBRIDGE COUNTY IN WEST CENTRAL VIRGINIA.
  BUENA VISTA IN WEST CENTRAL VIRGINIA.
  LEXINGTON IN WEST CENTRAL VIRGINIA.

* UNTIL 640 AM EDT.

* AT 245 AM...AN AUTOMATED RAINFALL GAGE INDICATED THAT NEARLY
  FIVE INCHES OF RAIN HAS FALLEN IN WEST CENTRAL ROCKBRIDGE
  COUNTY...WITH NEARLY TWO INCHES OF IT FALLING BETWEEN 130 AM AND
  230 AM.

* AN ADDITIONAL ONE TO TWO INCHES OF RAIN IN THE LOWER ELEVATIONS...
  AND UP TO FOUR INCHES IN THE HIGHER ELEVATIONS AND EAST FACING
  SLOPES WILL LIKELY RESULT IN FLASH FLOODING ON COLLIERS...
  HAYSLETTE...BLACK AND WATERLOO CREEKS.


<< CALL TO ACTION >> BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS
HARDER TO RECOGNIZE THE DANGER OF FLOODING.

.END/MTE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Sep 5, 2:20 AM EDT, 25 minutes earlier.

Area forecast discussion, Sep 5, 2:20 AM EDT, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
220 AM EDT SUN SEP 5 1999

***KFCX IS IN TROPICAL Z/R***

**ISSUED AN UPDATE TO THE ZONES TO PUT COUNTIES ALONG THE EASTERN
SLOPES OF THE BLUE RIDGE IN A FLOOD WATCH...MORNING ZONE PACKAGE
WILL BE ISSUED AROUND 330 PM**

CENTER OF DENNIS AT 06Z BETWEEN KGSB AND KPGV IN ERN NC...SLOWER AND
FURTHER WEST THAN 00Z ETA AND NGM. CURRENT TRENDS ARE INDICATING
THAT THE AFFECTS OF DENNIS FOR SW VA MAY BE UNDERESTIMATED IN THE
CURRENT ZONES. IF THE AVN IS RIGHT...WE WILL BE FEELING THE AFFECTS
INTO MONDAY. SINCE THE ETA AND NGM ARE CLOSER TO NHC TRACK...WILL
BASE THE FCST ON THEM...BUT WITH A LITTLE SLOWER MVMNT. INITIAL RAIN
BAND HAS MOVED AS FAR WEST AS THE NEW RIVER VALLEY OF VA &
GREENBRIER VALLEY OF WV. PIEDMONT AREAS IN THE FLOOD WATCH ARE
GETTING A BREAK...BUT WILL BE IN THE NEXT RAIN BAND IN A FEW HOURS.
LOOKS LIKE SHRA TRAINING WWD INTO NRN SECTIONS OF THE CWA ALONG THE
BLUE RIDGE WILL CONTINUE UNABATED...AND CONCERN IS THAT THESE AREAS
WILL GET THE HEAVIEST RAIN THROUGH TODAY. BASED ON THE IDEA THAT
THERE WILL BE A LITTLE SLOWER MVMNT TO THE REMNANTS OF DENNIS...
BASIN AVERAGE QPF OF >3 INCHES THRU 06Z MONDAY WAS SENT OUT FOR OUR
NERN CWA ALONG THE BLUE RIDGE. CONSIDERING THE POTENTIAL FOR RAINFALL
AMOUNTS NEAR FFG IN 3 TO 6 HOURS...WILL CHANGE THE WATCHES TO FLASH
FLOOD. FRANKLIN... BEDFORD...ROANOKE...BOTETOURT & ROCKBRIDGE COS
WILL EXTEND INTO TONITE...WILL LEAVE THE REST OF THE FA IN THEIR
WATCH THRU TODAY. WILL LEAVE THE VA HIGHLANDS OUT OF ANY WATCH FOR
NOW...AS THERE USUALLY IS NOT MUCH SPILLOVER IN A STRONG UPSLOPE
SITUATION...A LA FRAN.

KFCX VWP IS SHOWING 40 KTS AT 4000 FT. WILL ISSUE A WIND ADVISORY
FOR ELEVATIONS ABOVE 3000 FT ALONG THE BLUE RIDGE IN SW VA AND INTO
SE WV.

AS FOR MONDAY...NW WINDS AND DOWNSLOPE SHUD END THE PCPN FOR ALL BUT
SE WV...WHERE MOS POPS LOOK MUCH TOO LOW. WILL KEEP A LOW POP IN THE
WEST AND NE...CONSIDERING THE UNCERTAINTY WITH THE TRACK OF
DENNIS...AND THE APPCHNG COLD FNT FROM THE WEST. VERY WARM NGM MOS
TEMPS MONDAY EAST OF THE MTNS NOT UNREASONABLE WITH DOWNSLOPE AND
>20 C TEMPS UPSTREAM AT 850 MBS... BUT AGAIN CONSIDERING THE
UNCERTAINTY WITH DENNIS...WILL BACK OFF SOME.

.RNK
VA...FLASH FLOOD WATCH TODAY FOR VAZ033-043>047-058-059.
     FLASH FLOOD WATCH TODAY AND TONIGHT FOR VAZ022>024-034-035.
     WIND ADVISORY TODAY FOR VAZ011-014-016>020.
NC...FLASH FLOOD WATCH TODAY FOR NCZ005-006.
WV...WIND ADVISORY TODAY FOR WVZ044-045.

JJ

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 5, 6:44 AM EDTFlash Flood WarningRNKRockbridge, City of Buena Vista4 hr
Sep 5, 6:44 AM EDTFlash Flood WarningRNKBedford, Botetourt4 hr
Sep 5, 6:44 AM EDTFlash Flood WarningRNKCity of Lexington4 hr
Sep 5, 9:00 AM EDTFlash Flood WarningRNKRoanoke, City of Salem3 hr
Sep 5, 9:00 AM EDTFlash Flood WarningRNKCity of Roanoke3 hr
Sep 5, 9:00 AM EDTFlash Flood WarningRNKFloyd3 hr

Nearby

Flash Flood Warnings in Virginia, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.